This site is intended for health professionals only
Monday 26 September 2016 Instagram
Share |

Tamiflu side-effects for children

Tamiflu side-effects for children

Unpleasant side-effects such as nausea, insomnia and nightmares have been reported by more than half of a sample of British children taking the anti-viral drug Tamiflu, researchers say.

The Health Protection Agency (HPA) collected data from children at three schools in London and one in the south-west who were given Tamiflu after classmates became infected.

The study, published in Eurosurveillance, found that a "high proportion" of the children reported problems, and though children may have attributed symptoms that were due to other illnesses to the use of Tamiflu, researchers say "this is unlikely to account for all the symptoms experienced".

A total of 248 pupils aged between 11 and 12 in a secondary school in the south-west of England were given Tamiflu prophylactically after a pupil was confirmed with swine flu on return from a holiday in Cancun, Mexico.

Out of the 77% of children who took the full course, over half (51%) experienced symptoms such as feeling sick, headaches and stomach ache.

The researchers said "likely side-effects were common" and the "burden of side-effects needs to be considered" when deciding on giving Tamiflu to children prophylactically.

Copyright © Press Association 2009

Health Protection Agency

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?